Rendiconti del Circolo Matematico di Palermo

, Volume 44, Issue 3, pp 479–505 | Cite as

Semilinear parabolic equations with prescribed energy

  • Bei Hu
  • Hong-Ming Yin
Article

Abstract

In this paper we study the reaction-diffusion equationut=Δu+f(u, k(t)) subject to appropriate initial and boundary conditions, wheref(u, k(t))=up−k(t) ork(t)up, withp>1 andk(t) an unknown function. An additional energy type condition is imposed in order to find the solution pairu(x, t) andk(t). This type of problem is frequently encountered in nuclear reaction processes, where the reaction is known to be very strong, but the total energy is controlled. It is shown that the solution blows up in finite time for the first class of functionsf, for some initial data. For the second class of functionsf, the solution blows up in finite time ifp>n/(n−2) while it exists globally in time if 1<p<n/(n−2), no matter how large the initial value is. Partial generalizations are given for the case wheref(u, k(t)) appears in the boundary conditions.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Bebernes J., Bressan A., Lacey A.,Total blowup versus single point blowup, J. Diff. Equations,73 (1988), 30–44.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    Bebernes J., Eberly David,Mathematical Problems from Combustion Theory, Applied Mathematical Sciences 83, Springer-Verlag, New York, Inc. 1989.MATHGoogle Scholar
  3. [3]
    Budd C., Dold B., Stuart A.,Blowup in a partial differential equation with conserved first integral, SIAM J. Applied Math.,53 (1993), 718–742.MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Cannon J. R.,The One Dimensional Heat Equations, Addison-Wesley, Menlo Park, 1984.Google Scholar
  5. [5]
    Cannon J. R., Duchateau P., Steube K.,Identifying a time-dependent unknown coefficient in a nonlinear heat equation, in Nonlinear Diffusion Equations and their Equilibrium States, 3, ed., N. G, Lloyd, W. M. Ni, L. P. Peletier, J. Serrin, Page 153–170, Birkhauser, Boston, 1992.Google Scholar
  6. [6]
    Cannon J. R., Yin H. M.,A class of nonlinear nonclassical parabolic problems, Journal of Differential Equations,79 (1989), 266–288.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    Chadam J. M., Perice A., Yin H. M.,The blowup property of solutions to a chemical diffusion equation with localized reactions, J. Math. Anal. Appl.,169 (1992), 313–328.MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Chadam J. R., Yin H. M.,An iteration procedure for a class of integrodifferential equations of parabolic type, J. of Integral Equations and Applications,2 (1989), 31–47.MathSciNetCrossRefGoogle Scholar
  9. [9]
    Colton D., Ewing R., Rundell W.,Inverse problems in partial differential equations, SIAM Pres, Philadelphia, 1990.MATHGoogle Scholar
  10. [10]
    Friedman A., Mcleod B.,Blowup of positive solutions of semilinear heat equations, Indiana Univ. Math. J.34 (1985), 425–477.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    Hu Bei, Yin H.M.,The propfile near blowup time for solution of the heat equation with a nonlinear boundary condition, Transaction of American Mathematical Society,346 (1994), 117–135.MATHCrossRefGoogle Scholar
  12. [12]
    Jensen R., Liu W.,An L estimate for the heat equation with a nonlinear boundary condition and its applications, Preprint.Google Scholar
  13. [13]
    Ladyzenskaja O.A., Solonnikov V. A., Ural’ceva N. N.,Linear and Quasi-linear Equations of Parabolic Type, AMS 1 ans. 23, Providence., R.I., 1968.Google Scholar
  14. [14]
    Levine H. A.,The role of critical exponents in blowup theorems, SIAM Review,32 (1990), 262–288.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Levine H. A., Payne L. E.,Nonexistence Theorems for the heat equation with nonlinear boundary conditions and for the porous medium equation backward in time, J. of Diffs. Eqs.,16 (1974), 319–334.MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    Maz’ja V. G.,Sobolev Spaces, Springer-Verlag, Berlin Heidelberg, 1985.MATHGoogle Scholar
  17. [17]
    Pao C.V.,Nonlinear Parabolic and elliptic Equations, Plenum Press, New York, 1992.MATHGoogle Scholar

Copyright information

© Springer 1995

Authors and Affiliations

  • Bei Hu
    • 1
  • Hong-Ming Yin
    • 1
  1. 1.Department of MathematicsUniversity of Notre Dame Notre DameUSA

Personalised recommendations